SMITH & NEPHEW, INC. R3 3 HOLE HA CTD ACET SHELL 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Back to Search Results |
| Model Number |
71331948 |
| Medical Device Problem Codes |
Improper or Incorrect Procedure or Method (2017); Migration (4003)
| Health Effect - Clinical Code |
Deformity/ Disfigurement (2360)
| Date of Event |
06/27/2012
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Lee, p.Y., & evans, a.R.(2014).Early failure of the polarstem total hip arthroplasty¿can the australian njr tell us the full story?.The journal of arthroplasty, 29(3), 609-611.Doi: http://dx.Doi.Org/10.1016/j.Arth.2013.07.040.
Event or Problem Description
It was reported that on literature review "early failure of the polarstem total hip arthroplasty¿can the australian njr tell us the full story?".One (1) patient who initially underwent primary thr implantation with a combination of a cementless collared polarstem and an r3 acetabular cup, required an additional surgery thirty one (31) days postoperatively with acetabular cup exchange due to sustained central protusion of this implant.The outcome of this patient is unknown.No further information is available.
Additional Manufacturer Narrative
Section h10: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the data presented in the aged article does not provide insight or relevance to current clinical outcomes for the product/device.Without clinically relevant patient-specific supporting documentation, a thorough medical investigation cannot be performed.The root cause and/or patient outcome beyond that which was documented in the article cannot be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, surgical technique used, size of device or user/procedural variance and/or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: case-2022-00108129-1.
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of the national joint registry from united kingdom that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.Part/lot number updated.Concomitant devices added.Patient information updated.Initial implantation and revision surgery date provided.This information was provided by the national joint registry of the united kingdom, as part of a retrospective data collection of patients who underwent a primary thr surgery with a hip prosthesis construct that included a polarstem stem with an r3 acetabular cup and that required a revision surgery due to specific reasons.As such, no further information will be available.
Event or Problem Description
It was reported that on literature review "early failure of the polarstem total hip arthroplasty¿can the australian njr tell us the full story?", one (1) patient, who initially underwent primary left thr on (b)(6) 2012 due to congenital dislocation/dysplasia of the hip and osteoarthritis, experienced central protrusion of this implant.This adverse event was treated by performing a revision surgery on (b)(6) 2012.During this procedure, the acetabular cup was removed and replaced with a competitor's (zimmer biomet) implant.This information was also provided by the national joint registry of the united kingdom, as part of a retrospective data collection of patients who underwent a primary thr surgery with a hip prosthesis construct that included a polarstem stem with an r3 acetabular cup and that required a revision surgery due to specific reasons.As such, no further information will be available.
Additional Manufacturer Narrative
Corrected data: b5 (narrative updated), e1 & g2 (info was reviewed initially in paper, later complemented by njr registry findings), h6 (medical device problem code, type of investigation, investigation findings, investigation conclusions).Updated results of investigation: given the nature of the alleged incident, the devices, could not be returned for evaluation.The clinical/medical investigation concluded that, the data presented in the aged article does not provide insight or relevance to current clinical outcomes for the product/device.Without clinically relevant patient-specific supporting documentation, a thorough medical investigation cannot be performed.The root cause beyond the reported and/or patient outcome beyond that which was documented in the article cannot be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.Based on the information provided, the unsatisfactory experience could be confirmed.A review of the devices production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.For the shell, liner and head a review of the instructions for use documents for total hip systems revealed in warnings and precautions that improper broaching or reaming may increase the risk of dislocations, subluxation, decreased range of motion, lengthening or shortening of the femur or femoral or pelvic fracture.For the stem, a review of the instructions for use documents states failure of implant, joint instability, leg length discrepancy and bone erosion of the component as a "potential adverse device effect¿ and implant component migration, detachment of device or device component and positioning problem as a "potential medical device problem" in combination with the implantation of a hip prosthesis.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Event or Problem Description
It was reported that on literature review "early failure of the polarstem total hip arthroplasty¿can the australian njr tell us the full story?", one (1) patient, who initially underwent primary left thr on (b)(6) 2012 due to congenital dislocation/dysplasia of the hip and osteoarthritis, experienced central protrusion of the acetabular implant due to over-reaming during the index procedure.This adverse event was treated by performing a revision surgery on (b)(6) 2012.During this procedure, the acetabular cup was removed and replaced with a competitor's (zimmer biomet) implant.This information was also provided by the national joint registry of the united kingdom, as part of a retrospective data collection of patients who underwent a primary thr surgery with a hip prosthesis construct that included a polarstem stem with an r3 acetabular cup and that required a revision surgery due to specific reasons.As such, no further information will be available.